Pennsylvania, 2020

Flash Flooding in Pennsylvania, August 7, 2020

August 7, 2020 · NWS BGM · 2 events in 1 county or zone

Narrow bands of heavy rainfall, north of a warm front, brought pockets of serious flash flooding and urban flooding to northeast Pennsylvania during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Narrow bands of heavy rainfall, north of a warm front, brought pockets of serious flash flooding and urban flooding to northeast Pennsylvania during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 5:55 AM EST, 1 minute earlier.

Area forecast discussion, Aug 7, 5:55 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
655 AM EDT Fri Aug 7 2020

.SYNOPSIS...
Scattered showers, along with some isolated thunderstorms are
expected today, especially south of the NY Thruway. While an
afternoon shower cannot be ruled out for Saturday, most of the
weekend looks dry, along with a warming trend.

&&

.NEAR TERM /THROUGH SATURDAY/...
630 AM Update:

Made some minor adjustments to the PoPs for this morning.
Showers and isolated thunderstorms have continued to persist
over the Twin Tiers. These are slowly moving east-
northeastward. Some of these showers and storms have produced
locally heavy rainfall and may continue to cause minor ponding
on roadways and poor drainage areas. No changes made to this
afternoon's forecast and the prior discussion remains valid.

400 AM Update:

An upper level trough will be moving from the Great Lakes to
our region today and tonight. At the same time, surface high
pressure will be located over northern New England and a stalled
frontal boundary will be located south of our area over the
Mid-Atlantic states. This will set the stage for occasional
showers today with some thunderstorms possible as well. Greatest
chance for thunderstorms will be this afternoon and south of
the NY Thruway. Any thunderstorms should remain weak due to the
lack of enough instability. That being said, locally heavy
rainfall will be possible, which may cause minor flooding of
roadways, poor drainage areas, etc. Accordingly, WPC has most of
our region in a Marginal Risk for excessive rainfall in their
Day 1 outlook. Highs will be in the mid 70s to lower 80s.

Any lingering showers or thunderstorms taper off from west to
east tonight as the upper level trough moves east of the area
over New England. With partial clearing along with low-level
moisture present from today's showers, expecting patchy fog to
develop after midnight, especially in the valleys. Lows will
likely be in the upper 50s to mid 60s.

Behind the departing trough, weak ridging will set up over the
area for Saturday. However, cannot rule out a few isolated
showers or thunderstorms Saturday afternoon. Despite this slight
chance, expecting the majority of the area to remain dry along
with a mix of sun and clouds. Highs will likely be in the mid
70s to mid 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
319 am update...
Very quiet weather conditions in the short term with the main
focus centered around the warming temperatures Sunday into
Monday, the potential for afternoon/evening isolated
showers/weak storms both days, and the possibility of valley
fog each morning as well.

Weak upper level ridging and surface high build across NY/PA
Saturday night through Sunday with generally quiet weather
conditions expected late this weekend. Mostly clear skies Sat
night/Sunday morning will lead to enough raditional cooling to
produce patchy valley fog. Temperatures rise into the mid to
upper 80s Sunday afternoon, which may induce enough SB CAPE to
trigger a few isolated showers/storms, mainly across the Finger
Lakes into the wrn Mohawk Valley. Though most areas will only
see a robust layer of cumulus.

An upper level short wave will push eastward across the wrn
Great Lakes Sunday night and Monday. This wave is forecast to be
fairly flat, but amplify enough to draw up a slightly warmer
and more humid air mass across the region through the day
Monday. Temperatures will warm into the upper 80s and lower 90s,
with dew points in the mid to upper 60s. The stronger forcing
associated with the short wave will likely hold off to the west
most of the day Monday, which will allow for another...although
more favorable...round of afternoon pop-up showers and storms.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
319 am update...
The wave to the west will continue tracking slowly to the east
Monday night into Tuesday. Cloud cover will increase through the
day which may limit the amt of heating across the region, but
highs in the 80s are still expected. A noticeable surge in deep
moisture and surface humidity will be felt on Tuesday as well.
The air mass ahead of the approaching front will become rather
unstable, and likely combine with the dynamics from the front to
trigger more widespread showers and storms Tuesday afternoon
into the evening. Will need to monitor this period for strong to
severe storm potential...along with a heavy rain/flash flooding
potential.

The front sags south across PA into New England Wednesday and
Thursday, but remains in close enough proximity with the air
mass remaining warm and unstable enough to trigger more
afternoon/evening showers and storms. Highs in the 80s persist
through at least Thursday, with dew points in the 60s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MVFR to Fuel Alternate ceilings will be present at the majority
of terminals this morning. KRME and KSYR are the likely
exceptions, remaining VFR this morning. Most terminals likely
return back to mainly VFR this afternoon. However, additional
batches of showers and thunderstorms will likely impact the
terminals, which may cause brief restrictions. After showers
taper off this evening, expecting ceilings to gradually lower
once again to at least MVFR after sunset. Then ceilings likely
further lower to IFR after 06Z. Patchy fog/mist will also be
possible after 06Z.

Outlook...

Saturday through Monday...Mainly VFR, except for potential
valley fog each night at KELM. Small chance of a shower/isolated
thunderstorm Saturday and Monday afternoons.

Tuesday...Chances for restrictions in showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG
Hazardous weather outlook, Aug 7, 2:46 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
346 AM EDT Fri Aug 7 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
346 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:02 AM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 AM EDT Fri Aug 7 2020

NYZ024-045-055>057-PAZ038>040-070900-
Chemung NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-Bradford PA-
402 AM EDT Fri Aug 7 2020

...LOCALLY HEAVY RAINFALL ALONG THE TWIN TIERS THIS MORNING...

At 401 AM EDT,
Doppler radar indicated strong thunderstorms across parts of
Broome...western Delaware...southern Chemung...southern Tioga...
southeastern Chenango...Susquehanna...northwestern Wayne and Bradford
Counties.

Locally heavy rainfall will continue this morning, and could cause
localized flooding of roads and poor drainage areas.

Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Southport,
Barton, Kirkwood, Sayre and Conklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4180 7534 4164 7589 4165 7620 4154 7622
      4154 7623 4160 7688 4200 7693 4204 7692
      4238 7496
TIME...MOT...LOC 0801Z 209DEG 14KT 4209 7539 4173 7670

BJT
Local storm report, Aug 7, 4:06 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 AM EDT FRI AUG 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       TOWANDA                 41.77N  76.45W
08/07/2020  M1.75 INCH       BRADFORD           PA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT. 1 INCH IN LAST 30 MINUTES.

&&

BJG
Special weather statement, Aug 7, 4:46 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
546 AM EDT Fri Aug 7 2020

NYZ057-071030-
Delaware NY-
546 AM EDT Fri Aug 7 2020

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHEASTERN DELAWARE COUNTY...

At 546 AM EDT,
Doppler radar indicated locally heavy rainfall across parts of
northeastern Delaware County.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Delhi, Roxbury, Kortright, Meredith, Hamden, Andes, Stamford,
Margaretville, Hobart and Fleischmanns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 7453 4220 7453 4217 7446 4215 7450
      4215 7453 4212 7456 4209 7462 4209 7505
      4237 7505 4243 7462 4235 7443
TIME...MOT...LOC 0946Z 180DEG 0KT 4224 7486

BJT

The radar

The Binghamton radar (KBGM), 35 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 7, 5:56 AM EST to 6:55 AM EST
Where
Susquehanna County, 2.66 mi ENE of Forest Lake to 2.75 mi SSW of St Joseph
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.890, -75.900

Torrential rainfall in a short amount of time caused flash flooding on numerous roads in Bridgewater Township.

Flash Flood, Susquehanna

When
August 7, 5:58 AM EST to 6:30 AM EST
Where
Susquehanna County, 0.51 mi SW of Hallstead to 0.13 mi S of Hallstead
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.965, -75.758

Torrential rainfall caused severe road flooding throughout Hallstead.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917662, 917663.